Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Am J Hosp Pharm. 1991 Jun;48(6):1220-7.

Use of antimicrobial drugs in adults before and after removal of a restriction policy.

Author information

  • 1Middle Tennessee Regional Poison and Clinical Toxicology Center, Vanderbilt University Medical Center, Nashville.

Abstract

The effects on the quantity and quality of antimicrobial drug use of removing an antimicrobial restriction policy are reported. Monthly totals for the number of courses of antimicrobial therapy and expenditures based on grams used were obtained from pharmacy records on adult inpatients for a portion (July-December 1987) of the restriction policy term and for the six months (July-December 1988) immediately after the policy ended. Data were obtained for nine restricted drugs and for three that were never restricted. Retrospective drug-use reviews were conducted for ceftazidime and imipenem-cilastatin. For the restricted agents, the total number of courses of therapy increased by 158% after the restriction policy was removed, and total expenditures increased by 103%. There were no significant changes in the number of courses of therapy or cost for the unrestricted antimicrobials. In the postrestriction period, ceftazidime and imipenem-cilastatin were used more often in patients who were less critically ill. Inappropriate use of imipenem-cilastatin occurred significantly more often after the restrictions were removed. Other factors potentially affecting the use of antimicrobials, such as patient age and the incidence of nosocomial infections, did not differ substantially between the two periods. The removal of an antimicrobial restriction policy resulted in increased use of and higher expenditures for previously restricted agents, as well as an increase in the inappropriate use of at least one agent.

PMID:
1858800
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk